Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX

July 21, 2022Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 21, 2022, 8:46 PM MDT for Eddy County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 8:46 PM MDT (02:46 UTC)
Expired
Jul 21, 2022, 9:30 PM MDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:38 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 5:38 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Thu Jul 21 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Thu Jul 21 2022

VFR will prevail through the forecast period. Intermittent gusty
E-SE winds will continue over the next couple of hrs, but should
decrease by sunset and shift out of the S-SE overnight. There is a
chance that isold TS or TS driven ouflow could reach CNM or HOB
this evening, but confidence too low to include mention attm.
Will monitor and amd if needed.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CDT Thu Jul 21 2022

As the center of the upper ridge drifts further from us into the
Four Corners, a series of subtle shortwaves are rounding the eastern
periphery. Increased mid-level moisture and lift continue to
maintain elevated instability as we saw another round of elevated
showers this morning across the northern tier. Leftover cloud cover
from this morning is keeping the Permian Basin cooler this
afternoon, with temperatures only expected to peak in the mid 90s -
quite a nice change from the last few days. Otherwise, remaining
locations across the higher terrain will reach the upper 90s with
triple digits focused in the river valleys. A Heat Advisory remains
in effect for the Davis Mountains, Chisos Basin, and Rio Grande
Valley.

In response to the shortwave overhead, increased low-level
moisture (dewpoints widely in the mid-60s), and lingering outflow
boundaries, afternoon thunderstorm development is anticipated across
the northern tier. Uncertainty still exists in the location of storm
initiation, though most CAMs pinpoint southeast New Mexico and the
western Permian Basin, possibly extending towards the central Basin.
Thunderstorms also look to fire across the higher terrain of the
Davis Mountains and Big Bend this afternoon. Any storms will drift
southward throughout the early evening, brining precipitation
chances down through I-10, gradually dissipating after sunset.
Though today's storms will be fairly high based, PWATs near 1.5"
suggest some strong downpours are possible in addition to gusty
downburst winds.

Not much will change synoptically for Friday, with the upper ridge
still located across the Four Corners. Low-level moisture will be
less prevalent tomorrow and without the presence of supportive
shortwaves, precipitation chances will be limited mostly to the
western high terrain and Davis Mountains. Some high-resolution
guidance suggests isolated thunderstorm chances will be across the
northeastern Permian Basin due to outflow from air mass
thunderstorms to our north. Have added PoPs above NBM for tomorrow
afternoon, but will keep chances isolated for now. With less morning
cloud cover, the Permian Basin will be warmer than today and more in
line with the remainder of the CWA- in the upper 90s and low 100s.
Mild nights look to continue tonight and tomorrow night with morning
low temperatures in the mid 70s for most with 60s in the higher
elevations.

-Munyan

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 240 PM CDT Thu Jul 21 2022

Saturday, the upper ridge will begin elongating east from the Four
Corners, re-centering over the Mississippi Valley by Sunday evening
and stretching from coast to coast.  Saturday now looks to be the
coolest day this forecast...averaging only 3-4F above normal.  By
midweek, a trough digging out of Canada will split the ridge,
leaving a col over West Texas and Southeast New Mexico.  This will
allow temperatures over the region to remain cooler than they've
been of late, with highs into the extended averaging only 3-6F above
normal at best.  Thicknesses/highs should peak next Wednesday, then
come down a skosh Thursday.  The NBM continues to handle
temperatures well, offering little to no targets of opportunity.  We
see little reason to deviate too far from what it renders. Lows
remain pedestrian, and above-normal through the extended, although
cooler than what they've been lately.  A 30-40kt LLJ is forecast to
redevelop each night, keeping the PBL sufficiently mixed to yield
uncomfortably warm minimums.

Regarding rain chances, isolated convection will be possible out
west each afternoon/evening, in upslope flow and in the vicinity of
the semi-permanent surface trough that lies over far west Texas and
central Chihuahua this time of year.  As the upper ridge bifurcates
and the col develops, rain chances develop a little farther east each
day.  By Thursday afternoon, the NBM even develops convection as far
east as Midland.  One can always hope.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  99  75  99 /  10  10   0   0
Carlsbad                 73  99  72  98 /  20  10   0   0
Dryden                   76  99  75  98 /  10   0   0   0
Fort Stockton            75  98  73  96 /  10  10   0   0
Guadalupe Pass           70  90  70  90 /  20  20  10  10
Hobbs                    70  96  70  95 /  30  10   0   0
Marfa                    64  93  62  92 /  20  30  10  10
Midland Intl Airport     76  98  75  97 /  20  10   0   0
Odessa                   77  98  75  97 /  20  10   0   0
Wink                     75 100  75  99 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Chinati Mountains-
     Chisos Basin-Davis Mountains-Lower Brewster County.

NM...None.
&&

SHORT TERM...24
LONG TERM....44
AVIATION...24
Hazardous weather outlook, Jul 21, 8:45 PM MDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
945 PM CDT Thu Jul 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
945 PM CDT Thu Jul 21 2022 /845 PM MDT Thu Jul 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Thunderstorms will continue this evening, mainly west of the Pecos
and north of Midland. Any storms that do develop will be accompanied
by frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 21, 6:08 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Thu Jul 21 2022

TXZ275>277-281-220100-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
708 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of west central
Brewster, south central Jeff Davis and Presidio Counties through 800
PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marfa, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Presidio, Marfa, Adobes, Chinati Mountains, Marfa Municipal Airport,
Shafter, Ruidosa, Presidio Lely International Airport and Casa
Piedra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3058 10433 3018 10366 2951 10426 2953 10432
      2952 10434 2963 10449 2970 10455 2974 10455
      2975 10457 2977 10457 2983 10462 2984 10461
      2989 10466 2990 10466 2992 10468 2995 10467
      2998 10469
TIME...MOT...LOC 0008Z 220DEG 9KT 3007 10415

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jul 21, 6:51 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
651 PM MDT Thu Jul 21 2022

NMZ028-033-220130-
Eddy County Plains NM-Central Lea County NM-
651 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maljamar, or 23 miles west of Lovington, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3261 10346 3261 10394 3297 10384 3297 10377
      3298 10376 3298 10355
TIME...MOT...LOC 0050Z 007DEG 13KT 3286 10375

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jul 21, 8:05 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM MDT Thu Jul 21 2022

NMZ028-033-220245-
Eddy County Plains NM-Central Lea County NM-
805 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Eddy
and southwestern Lea Counties through 845 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Loving, or 19 miles east of Carlsbad, moving south
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loving, Malaga and Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3262 10398 3256 10372 3210 10372 3217 10418
TIME...MOT...LOC 0205Z 016DEG 21KT 3249 10391

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:08 PM MDTSpecial Weather StatementMAFPresidio52 min
Jul 22, 2:48 PM MDTSpecial Weather StatementMAFBorden, Dawson42 min
Jul 22, 3:31 PM MDTSpecial Weather StatementMAFDawson, Howard44 min
Jul 22, 4:51 PM MDTSpecial Weather StatementMAFYoakum39 min
Jul 22, 5:00 PM MDTDust Storm AdvisoryMAFAndrews, Ector, Glasscock, Howard, Martin, Midland30 min
Jul 22, 5:30 PM MDTSpecial Weather StatementMAFCulberson45 min
Jul 22, 5:35 PM MDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Jul 21, 6:51 PM MDTSpecial Weather StatementMAFLea39 min
Jul 21, 8:05 PM MDTSpecial Weather StatementMAFEddy40 min
Jul 22, 5:29 PM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 22, 5:42 PM MDTFlash Flood WarningMAFLea2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.